Alert archive / Alabama / Tornado Warnings in 2016

Tornado Warning 10, NWS Huntsville, AL

April 30, 2016Lincoln County, Tennessee; Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 30, 2016, 4:32 PM CDT for Lincoln County, Tennessee; Limestone County, Madison County, Alabama. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2016, 4:32 PM CDT (21:32 UTC)
Expired
Apr 30, 2016, 4:50 PM CDT
In force
18 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Limestone County, AL, Madison County, AL, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:00 PM CDTTSTM WND GST 60Ardmore, AL50-60 MPH WINDS ESTIMATED IN ARDMORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WFUS54 KHUN 302132
TORHUN
ALC083-089-TNC103-302200-
/O.NEW.KHUN.TO.W.0010.160430T2132Z-160430T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHWESTERN LINCOLN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT
    
* AT 432 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
  WAS LOCATED OVER ATHENS...MOVING NORTHEAST AT 55 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  ATHENS...MERIDIANVILLE...HAZEL GREEN...ARDMORE...HARVEST...ELKMONT...
  BLANCHE...TAFT...HOLLAND GIN AND CASH POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3511 8677 3489 8657 3471 8704 3485 8717
      3500 8694 3499 8684 3506 8684
TIME...MOT...LOC 2132Z 238DEG 48KT 3481 8700 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

LN
1 follow-up statement
359 
WWUS54 KHUN 302150
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT SAT APR 30 2016

ALC083-089-TNC103-302159-
/O.CAN.KHUN.TO.W.0010.000000T0000Z-160430T2200Z/
MADISON AL-LIMESTONE AL-LINCOLN TN-
450 PM CDT SAT APR 30 2016

...THE TORNADO WARNING FOR NORTHWESTERN MADISON...NORTHERN LIMESTONE
AND SOUTHWESTERN LINCOLN COUNTIES IS CANCELLED...
    
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING HAS BEEN
CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY AND A
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.


LAT...LON 3511 8677 3489 8657 3471 8704 3485 8717
      3500 8694 3499 8684 3506 8684
TIME...MOT...LOC 2146Z 238DEG 48KT 3493 8676 

$$

LN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:27 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 2:27 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CDT SAT APR 30 2016

.DISCUSSION...
THE 19Z SURFACE ANALYSIS INDICATED THAT A WARM FRONT WAS EXTENDING
SOUTHEAST FROM SOUTHEAST MISSOURI THROUGH NORTHWEST TENNESSEE AND
THROUGH NORTHWEST ALABAMA TO ALONG THE TENNESSEE RIVER ACROSS THE
FORECAST AREA. DEWPOINT TEMPS WERE INCREASING TO THE SOUTH OF THE
WARM FRONT INTO THE MID TO UPPER 60S ACROSS WEST CENTRAL THROUGH
CENTRAL ALABAMA ALSO AS OF 19Z. A SHORTWAVE WAS MOVING EAST-NORTHEAST
THROUGH EAST LOUISIANA-SOUTHERN MISSISSIPPI THIS AFTERNOON...AND EXPECT
THAT SCATTERED SHRA/TSRA WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST
INTO THE FORECAST AREA THIS EVENING. WILL CONTINUE WITH LIKELY TO
NEAR CATEGORICAL POPS THIS EVENING AND AT LEAST LIKELY POPS OVERNIGHT
ACROSS THE FORECAST AREA.

THE SHORT TERM MODELS ARE INDICATING THAT THE TRAILING COLD FRONT
WILL MOVE EAST FROM ALONG THE MISSISSIPPI RIVER BY 12Z SUNDAY AND
INTO THE WESTERN PORTION OF THE FORECAST AREA BY 00Z MONDAY. EXPECT
SCATTERED TO NUMEROUS SHRA/TSRA TO CONTINUE THROUGH THE DAY ON SUNDAY
AS THE BOUNDARY APPROACHES AND MOVES THROUGH THE FORECAST AREA BY
SUNDAY NIGHT. ANOTHER SHORTWAVE IS PROGGED BY THE MODELS TO MOVE
NORTHEAST ALONG THE FRONTAL BOUNDARY BY MONDAY WITH CONTINUED LIKELY
POPS EXPECTED FOR MOST OF THE FORECAST AREA WITH THE EXCEPTION OF
SOUTHERN MIDDLE TENNESSEE...WHERE HIGH END CHANCE POPS ARE EXPECTED.

BY 12Z TUESDAY...THE UPPER TROUGH TO THE NORTH OF THE FORECAST AREA
IS EXPECTED TO SWING SOUTHEAST THROUGH THE LOWER OHIO VALLEY
REGION...RESULTING IN COOLER AND DRIER AIR EXPECTED TO MOVE INTO THE
REGION. WILL STILL HOLD ONTO JUST A CHANCE/SLIGHT CHANCE POP ON
TUESDAY...MAINLY IN THE MORNING AS LINGERING PRECIP SHOULD BE HEADING
OUT OF THE AREA. HAVE DECIDED TO DROP THE MENTION OF PRECIP FOR
TUESDAY EVENING/NIGHT...AS HIGH PRESSURE BEGINS TO BUILD SOUTHEAST
INTO THE REGION. GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH THE
REMAINDER OF THE EXTENDED FORECAST...AS A SECONDARY REINFORCING COLD
FRONT SHOULD SHIFT SOUTHEAST THROUGH THE UPPER TROUGH ACROSS THE
GREAT LAKES REGION THROUGH THE FORECAST AREA ON WEDNESDAY NIGHT. AT
THIS POINT...IT LOOKS AS THOUGH ANY SIGNIFICANT LOW LEVEL MOISTURE
AND PRECIP POTENTIAL ASSOCIATED WITH THE COLD FRONT SHOULD REMAIN
NORTH-NORTHEAST OF THE FORECAST AREA ON WEDNESDAY NIGHT/THURSDAY
MORNING.

THE STRONG UPPER LEVEL TROUGH SHOULD REMAIN ACROSS THE EASTERN
PORTION OF THE U.S. THROUGH THE REMAINDER OF THE EXTENDED FORECAST
WITH A PERSISTENT NORTHWEST FLOW EXPECTED ACROSS THE REGION. HAVE
GONE WITH A COMPROMISE BETWEEN THE MUCH COOLER ECMWF AND WARMER GFS
TEMPS THROUGH THE EXTENDED FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 105 PM CDT SAT APR 30 2016/
FOR 18Z TAFS...VFR CONDS ARE CURRENTLY IN PLACE AT BOTH HSV/MSL
FEATURING BKN DECKS OF AS/CS CLOUDS AND A MODERATE SW FLOW. SHRA
WILL BEGIN TO OVERSPREAD REGION FROM W-TO-E BTWN 30/19-21Z...WITH
CLUSTER OF TSRA CURRENTLY ACROSS WC MISS EXPECTED TO EXPAND AND LIFT
NEWD IMPACTING THE TERMINALS LATE THIS AFTN/EARLY THIS EVENING. TSRA
HAS BEEN INCLUDED AS PREVAILING WX COND AT MSL/21-00Z AND HSV/23-02Z
ALONG WITH MVFR VSBY REDUCTIONS. WINDS WILL BACK TO SSE IN WAKE OF
THIS ACTIVITY WITH BKN/OVC ST/AS DECKS PREVAILING FOR REMAINDER OF
TAF PERIOD. THERE IS SOME CONCERN THAT TSRA MAY REDEVELOP EARLY
SUNDAY MORNING ALONG OUTFLOW BNDRY FROM LATE AFTN ACTIVITY AND SHIFT
NEWD ACROSS THE TERMINALS. VCTS/CB HAS BEEN INCLUDED BTWN 01/09-12Z
TO ACCOUNT FOR THIS POSSIBILITY.

70/DD

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  81  62  77 /  80  70  40  60
SHOALS        65  81  60  77 /  70  70  30  60
VINEMONT      64  79  61  75 /  80  70  40  70
FAYETTEVILLE  63  79  60  76 /  80  70  30  50
ALBERTVILLE   64  79  61  76 /  80  70  40  70
FORT PAYNE    62  79  60  77 /  80  70  40  60

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 30, 12:33 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 PM CDT SAT APR 30 2016

ALZ001>010-016-TNZ076-096-097-011130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1233 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS EARLY THIS AFTERNOON WILL GIVE WAY TO MORE
WIDESPREAD THUNDERSTORMS LATER THIS AFTERNOON AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA DURING THE MID AFTERNOON TO EARLY
EVENING HOURS...BEFORE WEAKENING AND PUSHING INTO GEORGIA AROUND
MIDNIGHT. STRONG TO MARGINALLY SEVERE STORMS ARE EXPECTED TO DEVELOP
WITH THIS ACTIVITY. ANY SEVERE STORMS THAT DEVELOP COULD PRODUCE LARGE
HAIL AND DAMAGING WINDS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NUMEROUS THUNDERSTORMS WILL CONTINUE INTO SUNDAY...AS THE COLD
FRONT BEGINS TO MOVE EASTWARD ACROSS THE OUTLOOK AREA. A FEW STORMS
MAY BE STRONG TO MARGINALLY SEVERE...AND WILL BE CAPABLE OF BRIEF
DAMAGING WIND GUSTS AND LARGE HAIL. RAINFALL MAY ALSO BE HEAVY AT
TIMES ON SUNDAY. THUNDERSTORMS WILL BEGIN TO DECREASE IN COVERAGE
FROM WEST TO EAST BY SUNDAY NIGHT...AS THE COLD FRONT EXITS TO THE
EAST.

SOME ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...
AS ANOTHER COLD FRONT MOVES EASTWARD ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE LATER TODAY.

In the hours before

Special weather statement, Apr 30, 3:34 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 PM CDT SAT APR 30 2016

ALZ001>004-302115-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
334 PM CDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...CENTRAL
LAWRENCE...SOUTHEASTERN COLBERT AND EASTERN FRANKLIN COUNTIES UNTIL
415 PM CDT...

AT 333 PM CDT...DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS OVER PHIL CAMPBELL...OR 9 MILES NORTHWEST OF
HALEYVILLE...TO JUST NORTH OF MOULTON...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...MOULTON...ROGERSVILLE...PHIL CAMPBELL...TOWN CREEK...
LEIGHTON...COURTLAND...NORTH COURTLAND...HILLSBORO AND HATTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3489 8739 3480 8724 3478 8728 3476 8726
      3476 8722 3475 8718 3472 8713 3469 8711
      3463 8711 3430 8758 3431 8782 3434 8786
TIME...MOT...LOC 2033Z 221DEG 34KT 3434 8772

TT
Special weather statement, Apr 30, 3:53 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 PM CDT SAT APR 30 2016

ALZ009-302130-
JACKSON AL-
353 PM CDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
430 PM CDT...

AT 353 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG
THUNDERSTORM NEAR HOLLYWOOD...OR 9 MILES NORTHEAST OF SCOTTSBORO...
MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...SOUTH PITTSBURG...STEVENSON...HOLLYWOOD...PISGAH...ORME...
FABIUS...RUSSELL CAVE NATIONAL MONUMENT...MARTINTOWN AND BASS.

LAT...LON 3466 8580 3473 8603 3499 8590 3499 8567
      3498 8561 3496 8560
TIME...MOT...LOC 2053Z 201DEG 21KT 3476 8590

LN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:53 AM CDTSpecial Weather StatementHUNMarion37 min
Apr 30, 4:28 PM CDTSevere Thunderstorm WarningHUNLincoln32 min
Apr 30, 5:01 PM CDTSpecial Weather StatementHUNLincoln, Moore29 min
Apr 30, 5:05 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore40 min
Apr 30, 5:44 PM CDTSpecial Weather StatementHUNMoore31 min
Apr 30, 3:34 PM CDTSpecial Weather StatementHUNLawrence41 min
Apr 30, 3:53 PM CDTSpecial Weather StatementHUNJackson37 min
Apr 30, 4:01 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone44 min
Apr 30, 4:55 PM CDTSpecial Weather StatementHUNLimestone35 min
Apr 30, 5:20 PM CDTSpecial Weather StatementHUNMadison40 min

Nearby

Tornado Warnings in Alabama, 2016Tornado Warnings in Tennessee, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.